Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 18, 2021, 7:47 PM CDT for Morton County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 7:47 PM CDT (00:47 UTC)
- Expired
- May 18, 2021, 8:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
County Morton County, KS
The radar
The Dodge City radar (KDDC), 187 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS83 KDDC 190047 SPSDDC Special Weather Statement National Weather Service Dodge City KS 747 PM CDT Tue May 18 2021 KSZ084-190115- Morton KS- 747 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near Elkhart, moving north at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3734 10204 3737 10191 3699 10180 3699 10204 TIME...MOT...LOC 0047Z 158DEG 17KT 3706 10196 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 18, 5:51 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 18, 5:51 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Tue May 18 2021 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1246 PM CDT Tue May 18 2021 An upper low, located over Northern New Mexico at 12z Tuesday, will slowly slide east southeast into the Panhandle of Texas and weaken over the next 36 hours. As this upper level low moves slowly east, several upper level disturbances will rotate around this upper low and cross southwest Kansas. As each of these upper waves cross southwest Kansas there will be a chance for showers and thunderstorms. At this time the most favorable time period for these storms will be this Tuesday afternoon/evening and then again Wednesday afternoon. Clouds and scattered thunderstorms will aid in keeping temperatures just below seasonal normals for this time of year mid week. Highs on Wednesday will be in the 70s. In general the potential for severe weather from these two events (one late today and the other on Wednesday) appears low given the 0-6km shear of 20 knots or less and mid level lapses rate of 7C/km or less. There will be two locations that may need to be monitored this evening...these locations are south central Kansas (Pratt and Medicine Lodge) and the other one is extreme southwest Kansas (Elkhart). In these areas the forecast effective shear increases some over the next 4 hours based on the SPC Meso analysis page. Also noticing little to no cap present with better low level level lapse rates. PWATs over 1 inch so heavy rainfall will be the main hazards late today but up to quarter size hail and wind gusts of +50 mph can not be ruled out if/when the effective shear improves. .LONG TERM...(Wednesday night through Tuesday) Issued at 1246 PM CDT Tue May 18 2021 On Thursday and Friday a break in the wet weather can be expected as the weakening upper low continues to track into the Mississippi valley. As this system moves east another upper low will begin to move east out of the eastern Pacific and begin to slowly work its way east towards the four corners region. Between these two systems some warmer temperatures will return to southwest Kansas with highs rebounding back into the 80s. Low level moisture will be on the increase from the Gulf late week as gusty southeast winds develop in response to a trough of low pressure deepening over eastern Colorado. A southwesterly flow aloft will allow any upper wave embedded in the flow around this upper low to move out of the base of this trough and into the West Central High Plains from Friday night through the weekend period. With each upper wave there will be opportunities for thunderstorms, some possibly severe. Timing of these upper waves this weekend is unclear but it does look like some parts of southwest Kansas will have a good chance for thunderstorms Friday night, Saturday, and Sunday. Heavy rainfall will also be possible this weekend into early next week given the mean upper level flow and forecast 300mb dew points ahead of this approaching upper trough which suggest an increase in tropical moisture. The GFS and ECMWF appears to keep this system more progressive and by Sunday night this upper low/trough will be to move northeast out of the four corners region and out into the Rockies. As it does, a cold front will drop south into the Central Plains and given the possible moisture ahead of this cold front and multiple boundaries in/near SW KS, this may set the stage for ongoing opportunities for storms early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 539 PM CDT Tue May 18 2021 Thunderstorm activity pushing through DDC and HYS early on in the period with low level ceilings around 4kft associated with ample Cu across the entire CWA. These storms will dissipate and push away after 03-05Z with LBL and GCK most likely not seeing any passing storms near station. Upslope flow out of the southeast and light winds will give way to increasing stratus for all TAF sites around 08-10Z as low as 1kft. These will lift after scatter out after 15-16Z with daytime heating mixing any light southeasterly winds to the surface around 10kts. No other weather elements expected at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 73 56 78 / 50 40 50 10 GCK 52 73 54 78 / 50 30 20 10 EHA 50 72 52 82 / 50 30 10 0 LBL 52 74 54 80 / 60 30 20 10 HYS 54 75 58 77 / 50 40 40 10 P28 58 78 59 76 / 50 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Lowe
Hazardous weather outlook, May 18, 3:33 AM CDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 333 AM CDT Tue May 18 2021 KSZ030-031-043>046-061>066-074>081-084>090-190845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 333 AM CDT Tue May 18 2021 /233 AM MDT Tue May 18 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight chance of thunderstorms are expected late this afternoon into the tonight. These storms are not expected to be severe. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A slight chance of thunderstorms will be possible Wednesday then again this weekend. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 18, 4:11 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 411 PM CDT Tue May 18 2021 KSZ045-046-065-182145- Rush KS-Pawnee KS-Ness KS- 411 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NESS...NORTHWESTERN PAWNEE AND WESTERN RUSH COUNTIES UNTIL 445 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Rozel, moving northwest at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Crosse, Bazine, Rush Center, Rozel, Liebenthal, Alexander, Ash Valley, Nekoma and Hargrave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3831 9917 3817 9944 3843 9976 3866 9933 TIME...MOT...LOC 2111Z 139DEG 33KT 3830 9939 TURNER
Special weather statement, May 18, 4:32 PM CDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Dodge City KS 432 PM CDT Tue May 18 2021 KSZ065-182200- Pawnee KS- 432 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE COUNTY UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Larned, moving northwest at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Larned, Garfield, Sanford and Frizell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3813 9898 3801 9915 3817 9943 3833 9913 TIME...MOT...LOC 2132Z 136DEG 9KT 3813 9914 TURNER
Special weather statement, May 18, 4:45 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT Tue May 18 2021
KSZ064-065-079-182215-
Hodgeman KS-Pawnee KS-Edwards KS-
445 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdett, moving northwest at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gray, Burdett and Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3803 9952 3815 9977 3826 9962 3826 9959
3829 9958 3828 9957 3812 9938
TIME...MOT...LOC 2144Z 134DEG 14KT 3811 9954
TURNERSpecial weather statement, May 18, 6:25 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue May 18 2021
KSZ030-190000-
Trego KS-
625 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 700 PM
CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Trego Center, moving northwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wakeeney, Collyer, Trego Center and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3883 9970 3876 9991 3896 10015 3906 10015
3913 10001 3913 9987
TIME...MOT...LOC 2325Z 144DEG 19KT 3889 9988
TURNERLocal storm report, May 18, 6:46 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 4 ESE ASH VALLEY 38.28N 99.15W
05/18/2021 M2.36 INCH PAWNEE KS CO-OP OBSERVER
STILL RAINING AT THE TIME OF REPORT.
&&
GTSpecial weather statement, May 18, 7:47 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 747 PM CDT Tue May 18 2021 KSZ084-190115- Morton KS- 747 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near Elkhart, moving north at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3734 10204 3737 10191 3699 10180 3699 10204 TIME...MOT...LOC 0047Z 158DEG 17KT 3706 10196 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:25 AM CDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Ellis, Finney, Ford and 9 more | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.